My nightmare on the pill
- 11 January 2017
- From the section Magazine
Millions of women rely on the contraceptive pill and many are happy with it - but some find it has a devastating effect on their mental health. Here Vicky Spratt, deputy editor of The Debrief, describes years of depression, anxiety and panic as she tried one version of the pill after another.
I sat in the GP's office with my mum and told her that I'd been having my period for three weeks. She told me that the contraceptive pill might help. She warned that it wouldn't protect me from sexually transmitted infections and told me that if I had unprotected sex I could get cervical cancer, so I'd best use it wisely. She had to say that, though I was 14 and sex was very much not on the agenda.
My prescription was printed in reception. And then, a three-month supply of the combined pill was mine. Picking up the green foil-covered packets full of tiny yellow pills felt like a rite of passage - I was a woman now. In the plastic pockets was the sugar-coated distillation of feminism, of women's liberation, of medical innovation.
This is where it all began, 14 years ago. I then played what I call pill roulette for more than a decade, trying different brands with varying degrees of success and disaster. It was around this time that I also developed anxiety, depression and serious mood swings which, on and off, have affected me throughout my adult life.
Relationships have ended and I had to take a year out from university - I thought that was just "who I was", a person ill-equipped for life, lacking self-confidence and unhappy. It wouldn't be until my early 20s, after graduating from university - when my mental health problems and behaviour could no longer be dismissed as those of a "moody teenager" - that I would seriously question whether it was linked to my use of the pill.
- There are two main kinds of pill: the combined pill - which combines oestrogen and progestogen (a synthetic form of progesterone) - and the progestogen-only pill (POP) or mini-pill
- There are many brands of the combined pill - the dose may differ, and the relative amounts of oestrogen and progestogen
- There are also different types of the progestogen-only pill, making use of different progestogens, such as norethistorone or desogestrel
- Women who have problems with one pill may find another has no side effects
One day in the early hours, sitting at my laptop, unable to sleep because of a panic attack which had lasted overnight, I began to Google. I had started taking a new pill, a progestogen-only pill (POP) which had been prescribed because I was suffering from migraines, and the combined pill is not safe for people who suffer from migraines with aura.
I tapped the name of the pill + depression/anxiety into the search engine and the internet did the rest. There it was: forum threads and blog posts from people who were experiencing the same symptoms as me.
At this point I had already seen my GP several times, following the sudden onset of debilitating panic attacks, which I had never experienced before. At no point had my contraceptive pill come up in conversation, despite the fact that the attacks had started when I switched to the new contraceptive. Instead, I was prescribed a high dose of beta blockers, used to treat anxiety, and it was recommended that I should undergo cognitive behavioural therapy (CBT).
I lived like this for somewhere between six and eight months - I can't tell you exactly because that year of my life is a blur, recorded by my mind in fast-forward because of the constant sense of urgency and impending doom that coursed through my veins.
Find out more
The Debrief carried out an investigation, surveying 1,022 readers, aged 18-30
- 93% had taken or were taking the pill
- Of these, 45% had experienced anxiety and 45% had experienced depression
- 46% said taking the pill had decreased their sex drive
- 58% believed that the pill had a negative impact on their mental health - 4% believed it had a positive effect
I wish, wholeheartedly, that I could look back on this and laugh. That's how all good stories end, isn't it? But there was then, and is now, nothing funny about what I went through. It was terrifying. I was scared. I didn't recognise myself, I didn't like myself and I couldn't live my life. I didn't know what to do, who to turn to or whether it would ever end. I was not only anxious but lethargic, I felt completely useless. I blamed myself.
At the time, convinced that I had lost my mind and feeling as though I was having an out-of-body experience, I explained to my GP that "I felt like someone else", as though my brain "had gone off and gone mouldy".
"Do you think this could have anything to do with my new pill?" I asked. I remember the look on her face, an attempt to look blank which barely concealed a desire to tell me I was ridiculous. I explained to her that I had felt awful on every single one of the six or seven pills I'd taken up until that point, with the exception of one high-oestrogen combined pill which made me feel like superwoman for a year, before it was taken away from me (partly because of the migraines and partly because of an increased risk of thrombosis with continued use).
She told me, categorically, that my new pill was not the problem.
But, disobeying both her and my therapist, I stopped taking the progestogen-only pill.
I can only describe what happened next as the gradual and creeping return of my sense of self. After three or four weeks I also stopped taking the beta blockers. To this day, I still carry them with me. They're in every handbag I own, a safety net should I fall off the enormous cliff of my own mind again. In three-and-a-half years I have never had to take them.
My problems didn't disappear overnight, of course, but I did stop having panic attacks. I haven't had one since. I feel low from time to time, anxious and stressed but it's nowhere near on the same scale as what I experienced while taking the progestogen-only pill. I felt joy again, my libido returned and I stopped feeling terrified of absolutely everything and everyone.
A year after the panic attacks subsided I sat on a faraway beach, after taking a solo long-haul flight halfway round the world. This would have been unthinkable the previous year. As I sat there, underneath a tropical electrical storm, I cried with relief. Relief that I was myself again, relief that I had control of my own mind once more and relief that I hadn't been wrong, that I knew myself better than doctors had made me feel I did.
Now 28, I no longer use hormonal contraception and with the exception of mild mood swings in the 48 hours before my period I am, touch wood, free of anxiety, depression and panic attacks.
In the years that have passed since I lost myself on the progestogen-only pill and found myself again on a South Asian beach, this issue has been gradually receiving more and more attention. Holly Grigg Spall's book, Sweetening The Pill, published in 2013, put the effects of hormonal contraception on women's mental health firmly on the agenda.
Since then a study, overseen by Prof Ojvind Lidegaard at the University of Copenhagen, found that women taking the pill - either the combined pill or the progestogen-only pill - were more likely to be prescribed an antidepressant than those not on hormonal contraception. The difference was particularly noticeable for young women aged between 15 and 19 on the combined pill.
Lidegaard was able to conduct this research because he had access to medical records for more than a million Danish women aged 15-34.
Following the publication of Prof Lidegaard's study I sent a freedom of information request to the NHS, in my capacity as a journalist at The Debrief. I knew, from the number of our readers who write to us on a near-daily basis about this issue, that significant numbers of women were suffering. I asked the NHS whether they knew how many women were taking antidepressants or beta blockers concurrently. They told me that their systems do not yet allow them to collect this data.
The pill and depression
Prof Helen Stokes-Lampard, Chair of the Royal College of GPs, says: "There is an established link between hormones and mood, both positive and negative, but for the vast majority of women, the benefits of reliable contraception and regulation of their menstrual cycle outweigh any side effects, and many women report that taking hormones actually boosts their mood.
"If a woman believes her contraception might be adversely affecting her mood, she should discuss it with a healthcare professional at her next routine appointment."
See also: How risky is the contraceptive pill?
Depression is listed as a known but rare side effect of the hormonal contraceptive pill, it's there in the small but hefty leaflet you get in the packet. The NHS website lists "mood swings" and "mood changes" but not explicitly depression, anxiety or panic attacks.
We shouldn't throw our pill packets away but neither should we accept negative side effects which impinge on our day-to-day lives. We can't make informed choices without information. We need better research into how hormonal contraception can affect women's mental health, better ways of monitoring reactions in patients, more awareness and support for those who do experience serious side effects. No woman should feel dismissed or ignored.
Vicky Spratt is deputy editor of The Debrief, a website for women in their 20s. Its investigation, Mad About The Pill, launched on Wednesday.
Listen to the discussion on BBC Radio 4's Woman's Hour